Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Wichita, KS

August 21, 2003Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2003, 4:36 PM CDT for Greenwood County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 4:36 PM CDT (21:36 UTC)
Expired
Aug 21, 2003, 5:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 212136
SVRICT
KSC073-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 530 PM CDT.

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF THRALL...OR ABOUT 17 MILES
  NORTH OF EUREKA...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTHWEST OF HAMILTON AROUND 505 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 530 PM CDT.

LAT...LON 3811 9599 3816 9632 3789 9652 3780 9614

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:42 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 21, 3:42 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT THU AUG 21 2003

FCST CONCERNS...
CNVTV TRENDS THIS EVE, THEN TEMP COOLING BEHIND FROPA ON FRI...

CNVGNC ALG SFC FNT ALREADY MANIFESTING HIGH BASED CU FM HUT-EWK-EMP
LN. MESO ANLYS SUGGESTS LTL RMNG CAP AND ABT 2500-3000J/KG OF MEAN
LYR CAPE JUST NE OF ICT. XPCT TO SEE ISOLD/WDLY SCT CNVTN DVLP TWD
21Z, WITH SWD DRIFT OF CELLS TWD HWY 54 TO THE E OF ICT THIS EVE.
ATMOS STILL ONE OF WK SHEAR AND MDT INSTBY, SO MAIN THREAT WL BE LCL
DOWN-BURST WNDS AND ISOLD HVY RAFL WITH SLOW MOVMT/PROPAGATION. LACK
OF SGFNT FORCING SUGGESTS STMS WL DMNSH RAPIDLY ARND SUNSET, HOWEVER
THERE MAY BE ENUF CNVGNC ALG BNDRY TO WARRANT SLGT POPS MAINLY E OF
ICT OVRNGT.

THE AMOUNT OF COOLING BEHIND FROPA IS OF CONCERN ON FRI. TEMPS THIS
AFTN ACRS NEB/SD ABT 15 TO 20 DEGREES LWR THAN YDA. THE AIR IS ALSO
MUCH DRIER WITH DWPTS IN THE UPR 40S AND 50S. TO THIS END, THE ETA
MAY BE TOO WARM WITH LO LVL THKNS/MAX TEMPS ON FRI, ESPCLY ACRS THE
SRN CWA. CONSENSUS SUGGESTS FNT WL BE JUST S OF THE OKLA BORDER BY
MRNG, WITH RELATIVELY SHALLOW NELY FLO ACRS THE CWA. EVEN SO, THE
SUN WL TEND TO MODIFY THE DRY AIRMASS A BIT, SO THE COOLDOWN SHOULD
BE TEMPERED SOMEWHAT ACRS THE CWA. THE GOING FCST LOOKS BETTER THAN
ARRAY OF MOS VALUES, SO WL STAY THE COURSE. CNVTV CHCS ACRS THE SRN
CWA WL HINGE ON FNTL MOVMT/PSN IN THE AFTN. STILL XPCT A RIBBON OF
INSTBY ALG/JUST N OF FNT, PERHAPS ACRS THE SRN ROW OF COUNTIES. SO
WL CONT SLGT POPS THERE IN THE AFTN.

THE ETA IS QUITE OMINOUS WITH THE BLDG UPR RDG AGAIN ACRS THE CNTRL
PLAINS/KS RGN BY THE END OF THE WEEKEND. IT MAY HAVE THE RIGHT IDEA,
BUT IS PROBLY A BIT TOO WARM (SLGT BIAS) WITH ITS THERMAL PROFILE.
OTHERWISE, THE CENTURY MARK READINGS LOOK TO RETURN FOR SUNDAY AND
MON ACRS CNTRL KS.

A LOT OF QUESTIONS IN THE EXTENDED FCST, MAINLY ON HOW STEADFAST THE
RDG WL BE, WHETHER IT WL ALLOW INCRSG WLYS ACRS THE NRN TIER TO
SUBJECT THE CNTRL PLAINS WITH ANOTHER FROPA AND SOMEWHAT COOLER AIR
NEXT WEEK. FOR NOW PERSISTENCE HAS HAD A BETTER TRACK RECORD THAN ANY
MODEL SOLN, AND UNTIL SIGNALS BCM CLR FOR A FEW RUNS, THE CONSENSUS
IS TO STAY THE COURSE WITH THE HOT AND MAINLY DRY FCST. CANNOT RULE
OUT ISOLD CNVTN, AS HAS BEEN THE CASE OF LATE, BUT CHCS SML ENUF TO
LEAVE OUT OF FCST FOR NOW. ANY COOLING BHND FROPA/TROF PASSAGE BY TUE
LOOKS TO BE MINIMAL. TEMPS STILL AVG ABV CLIMO THRUT EXTENDED PD.

FCSTID = 13/DARMOFAL
ICT   73  99  70  98 /  20   5   5   5
HUT   71  97  69  97 /  20   5   5   5
EWK   72  97  69  97 /  20   5   5   5
EQA   72  98  70  97 /  30   5   5   5
WLD   74 100  70  97 /  20  20  10   5
RSL   67  93  66  96 /  10   5   5   5
GBD   69  95  67  97 /  10   5   5   5
SLN   70  96  68  98 /  10   5   5   5
MPR   70  96  69  97 /  20   5   5   5
CFV   72  99  69  95 /  20  20  10   5
CNU   70  97  68  95 /  30  10   5   5
K88   70  97  68  95 /  30  10   5   5

.ICT...NONE.
Hazardous weather outlook, Aug 21, 11:55 AM CDT, 4 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME HEAT INDEX VALUES IN THE 105 TO 110 DEGREE RANGE ARE EXPECTED
THROUGH THE AFTERNOON ACROSS SOUTHEAST KANSAS...WITH VALUES AROUND
105 IN SOUTH CENTRAL KANSAS.

A WEAK COOL FRONT WILL MOVE SOUTHWARD OVER CENTRAL KANSAS THIS
AFTERNOON.  ISOLATED THUNDERSTORMS MAY DEVELOP IN THE HOT AIRMASS
ALONG AND SOUTH OF THE FRONT AFTER 2 PM.  ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING STRONG WINDS.  THE POTENTIAL
FOR THUNDERSTORMS WILL DIMINISH BY MID EVENING WITH THE LOSS OF
HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER EXTREME SOUTHERN
KANSAS FRIDAY AFTERNOON.  AT THIS TIME NO WIDESPREAD SEVERE WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR
LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/WOLF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:32 PM CDTSevere Thunderstorm WarningICTMcPherson58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.